SIR There has been an ongoing debate in the literature about whether antidepressants can induce hypomania in patients with underlying bipolar disorder.1 There is, however, less knowledge about other medications inducing such changes. The following case is about how a medication belonging to the class of drugs, called the triptans, induced a hypomanic episode in a bipolar patient.
Mr. A is a 51-year-old single, white male who was seen at an outpatient private psychiatry clinic. He was diagnosed with bipolar II disorder and maintained on lamotrigine 150 mg/day. The patient was last seen 3 weeks previously with a Young Mania Rating Scale (YMRS)2 of 7, with no hypomanic or mixed episodes in the previous 3 months. In that interim the patient was only taking lamotrigine and sumatriptan 50 mg as needed for migraine headaches as prescribed by his neurologist. Mr. A had few mood switches under the current medication regimen. Various prophylactic treatments for these migraine headaches had been tried in the past with either poor results or intolerable side effects.
Mr. A was then started on frovatriptan 2.5 mg per day for migraine headache prophylaxis. Two days later the patient was seen in the psychiatry clinic. At that time Mr. A was very irritable, anxious, sleeping poorly, rapid speech, and frequently tangential with intermittent looseness of associations: with an YMRS score of 29. Mr. A denied any increase in stress in home, work, or social environments. With the patient’s permission, Mr. A’s radical change was discussed with his neurologist and it was agreed to try the following: immediately discontinue the frovatriptan and take olanzapine 2.5 mg as needed for sleep.
The patient was seen 6 days later in the outpatient clinic. At this time he was less anxious, calmer, exhibited regular speech with goal direction, and was less agitated: his YMRS score was now 9. The patient reported not having taken any olanzapine. Another week later Mr. A was even calmer with a YMRS score of 6.
A review of the available literature by the author was unable to elicit any other cases of a triptan causing irritability and/or hypomania. Mr. A’s reaction could be attributed to either the other triptans having a half-life ranging from 2—6 hours, while frovatriptan’s half-life is 25 hours causing it to more readily accumulate in the body—as it did after 3 days3 or could be caused by frovatriptan’s four times greater affinity for 5HT1B.4 If more reports of this adverse effect surface, it may become necessary to add frovatriptan to the antidepressants as possible causes of inducing mania/hypomania.